Alert archive / Guam / High Surf Advisories in 2021
High Surf Advisory 1, NWS Guam
NWS Guam issued this high surf advisory at Jan 26, 2021, 11:23 AM CST. It took effect at Jan 27, 2021, 2:00 AM CST. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2021, 11:23 AM CST (17:23 UTC)
- In effect from
- Jan 27, 2021, 2:00 AM CST
- Expired
- Jan 29, 2021, 2:02 PM CST
- In force
- 60 hr
- Issued by
- NWS Guam
The text
As transmitted.
670 WHMY40 PGUM 261723 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 323 AM ChST Wed Jan 27 2021 GUZ001>004-270830- /O.NEW.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/ /O.NEW.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/ Guam-Rota-Tinian-Saipan- 323 AM ChST Wed Jan 27 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM FRIDAY FOR NORTH FACING REEFS... ...HIGH RISK OF RIP CURRENTS FROM 6 PM THIS EVENING TO 6 AM FRIDAY FOR NORTH FACING REEFS... * WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents. * WHERE...North facing reefs for Mariana Islands. * WHEN...From 6 PM this evening to 6 AM Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ BH
11 follow-up statements
764 WHMY40 PGUM 270710 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 510 PM ChST Wed Jan 27 2021 GUZ001>004-271515- /O.CON.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/ /O.CON.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/ Guam-Rota-Tinian-Saipan- 510 PM ChST Wed Jan 27 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING... * WHAT...Hazardous surf of 10 to 12 feet and dangerous rip currents. * WHERE...North facing reefs. * WHEN...From 6 PM this evening to 6 AM Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
228 WHMY40 PGUM 270754 CCA CFWGUM Coastal Hazard Message...CORRECTED National Weather Service Tiyan GU 554 PM ChST Wed Jan 27 2021 GUZ001>004-271515- /O.COR.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/ /O.COR.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/ Guam-Rota-Tinian-Saipan- 554 PM ChST Wed Jan 27 2021 CORRECTED IMPACTS AND PRECAUTIONARY/PREPAREDNESS ACTIONS DETAIL ...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING... * WHAT...Hazardous surf of 10 to 12 feet and dangerous rip currents. * WHERE...North facing reefs. * WHEN...From 6 PM this evening to 6 AM Friday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north. Swimming and snorkeling in these conditions are not recommended. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. && $$ Doll
973 WHMY40 PGUM 270808 CCB CFWGUM Coastal Hazard Message...CORRECTED National Weather Service Tiyan GU 608 PM ChST Wed Jan 27 2021 GUZ001>004-271515- /O.COR.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/ /O.COR.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/ Guam-Rota-Tinian-Saipan- 608 PM ChST Wed Jan 27 2021 CORRECTED IMPACTS AND PRECAUTIONARY/PREPAREDNESS ACTIONS DETAIL ...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING... ...HIGH RIP CURRENT RISK EXPECTED THROUGH EARLY FRIDAY MORNING... * WHAT...Hazardous surf of 10 to 12 feet and dangerous rip currents. * WHERE...North facing reefs. * WHEN...From 6 PM this evening to 6 AM Friday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north. Swimming and snorkeling in these conditions are not recommended. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. && $$ Doll
028 WHMY40 PGUM 271915 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 515 AM ChST Thu Jan 28 2021 GUZ001>004-280900- /O.CON.PGUM.SU.Y.0001.000000T0000Z-210128T2000Z/ /O.CON.PGUM.RP.S.0003.000000T0000Z-210128T2000Z/ Guam-Rota-Tinian-Saipan- 515 AM ChST Thu Jan 28 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH FRIDAY MORNING... ...HIGH RIP CURRENT RISK EXPECTED THROUGH FRIDAY MORNING... * WHAT...Hazardous surf of 9 to 12 feet and dangerous rip currents. * WHERE...North facing reefs. * WHEN...Until 6 AM Friday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ BH
403 WHMY40 PGUM 280450 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 250 PM ChST Thu Jan 28 2021 GUZ001>004-282000- /O.EXT.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.EXT.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 250 PM ChST Thu Jan 28 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL EARLY MONDAY MORNING... ...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL EARLY MONDAY MORNING... * WHAT...Hazardous surf of 9 to 12 feet and dangerous rip currents. * WHERE...Hazardous surf along north facing reefs. High risk of rip currents along north and east facing reefs. * WHEN...Until 6 AM Monday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Avoid venturing near reef lines facing north. Swimming and snorkeling in these conditions are not recommended. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kleeschulte
481 WHMY40 PGUM 281958 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 558 AM ChST Fri Jan 29 2021 GUZ001>004-290400- /O.CON.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.CON.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 558 AM ChST Fri Jan 29 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST MONDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT... * WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents. * WHERE...Hazardous surf along north facing reefs. High risk of rip currents along north and east facing reefs. * WHEN...Until 6 AM Monday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Avoid venturing near reef lines facing north. Swimming and snorkeling in these conditions are not recommended. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Stanko
502 WHMY40 PGUM 290135 CCA CFWGUM Coastal Hazard Message...CORRECTED National Weather Service Tiyan GU 1135 AM ChST Fri Jan 29 2021 GUZ001>004-290400- /O.COR.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.COR.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 1135 AM ChST Fri Jan 29 2021 CORRECTED HEADLINES AND PRECAUTIONARY/PREPAREDNESS ACTION ...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT... ...HIGH RIP CURRENT RISK EXPECTED THROUGH LATE SUNDAY NIGHT... * WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents. * WHERE...Hazardous surf along north facing reefs. High risk of rip currents along east facing reefs. * WHEN...Until 6 AM Monday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north. Swimming and snorkeling in these conditions are not recommended. Swim near a lifeguard along east facing reefs. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. && $$ Stanko
583 WHMY40 PGUM 290157 CCB CFWGUM Coastal Hazard Message...CORRECTED National Weather Service Tiyan GU 1157 AM ChST Fri Jan 29 2021 GUZ001>004-290400- /O.COR.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.COR.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 1157 AM ChST Fri Jan 29 2021 CORRECTED HEADLINES AND PRECAUTIONARY/PREPAREDNESS ACTION ...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT... ...HIGH RIP CURRENT RISK EXPECTED THROUGH LATE SUNDAY NIGHT... * WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents. * WHERE...Hazardous surf along north facing reefs. High risk of rip currents along east facing reefs. * WHEN...Until 6 AM Monday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north. Swimming and snorkeling in these conditions are not recommended. Swim near a lifeguard along east facing reefs and beaches. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. && $$ Stanko
770 WHMY40 PGUM 290705 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 505 PM ChST Fri Jan 29 2021 GUZ001>004-292100- /O.CON.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.CON.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 505 PM ChST Fri Jan 29 2021 ...HIGH SURF ADVISORY IN EFFECT THROUGH SUNDAY NIGHT... ...HIGH RIP CURRENT RISK EXPECTED THROUGH SUNDAY NIGHT... * WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents. * WHERE...Hazardous surf along north facing reefs. High risk of rip currents along east facing reefs. * WHEN...Until 6 AM Monday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north. Swimming or snorkeling in these conditions are not recommended. If you are caught in a rip current, relax and float. Don't swim against the current. Swim parallel to the shoreline until you get out of the current, then head in shore. && $$ Middlebrooke
070 WHMY40 PGUM 290727 CCA CFWGUM Coastal Hazard Message...CORRECTED National Weather Service Tiyan GU 527 PM ChST Fri Jan 29 2021 GUZ001>004-292100- /O.COR.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.COR.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 527 PM ChST Fri Jan 29 2021 Corrected typo ...HIGH SURF ADVISORY IN EFFECT THROUGH SUNDAY NIGHT... ...HIGH RIP CURRENT RISK EXPECTED THROUGH SUNDAY NIGHT... * WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents. * WHERE...Hazardous surf along north facing reefs. High risk of rip currents along east facing reefs. * WHEN...Until 6 AM Monday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north. Swimming or snorkeling in these conditions are not recommended. If you are caught in a rip current, relax and float. Don't swim against the current. Swim parallel to the shoreline until you get out of the current, then head in to shore. && $$ Middlebrooke
752 WHMY40 PGUM 292002 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 602 AM ChST Sat Jan 30 2021 GUZ001>004-292115- /O.CAN.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/ /O.CAN.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/ Guam-Rota-Tinian-Saipan- 602 AM ChST Sat Jan 30 2021 ...HIGH SURF ADVISORY IS CANCELLED... ...HIGH RIP CURRENT RISK IS CANCELLED... Northeast swells have diminished to less than 6 feet, allowing surf to fall below hazardous levels and the risk of rip currents to become moderate. Continue to exercise caution near reef lines. Surf and rip currents are expected to build again by Monday. $$ Stanko
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Jan 26, 3:21 AM CST, 8 hours 2 minutes earlier.
Area forecast discussion, Jan 26, 3:21 AM CST, 8 hours 2 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 721 PM ChST Tue Jan 26 2021 .Marianas Synopsis... The latest observations show the main "thrust" of the weakening cold front is between Tinian and Saipan. Widely scattered light showers have developed ahead of this feature, with visible imagery suggesting a better coverage of such along and immediately behind the front. Otherwise, gentle to moderate winds continue, with seas of 4 feet at Ritidian, and 6 1/2 feet at Tanapag. The water temperature at both locations is 83 degrees. && .Discussion... The sixty-four thousand dollar question in the short term will be where oh where does a weakening cold front stall tonight as frontolysis starts to take hold. The current satellite observations show this boundary approaching Tinian from the southern coast of Saipan, with showers increasing in coverage n radar. This matches well with the forecast, as today's cross section data had better moisture depth and a longer duration for both Guam and Saipan. Given the look on visible imagery earlier, we ended up increasing the coverage to scattered wording (30% POPs...or Probability of Precipitation), as there should be enough coverage to warrant it. That said, these showers will be very short in duration, with any given shower likely lasting 5 minutes (give or take), and only a few hundredths of an inch accumulation anticipated. As such, used "scattered light showers" in the forecast wording. Given that this front will stall over the area, we may see some "enhanced" coverage locally near the front, but within how many miles of it was too hard to pin down right now, so we carried the scattered wording through wednesday afternoon. The midnight shift can reassess this for temporal or areal refinement. The bigger concern will be an increasing northerly swell, and its related rip risk and surf concerns, which are detailed in the section below. After this feature dissipates, a dry trade-wind pattern will re- establish itself, before another approaching front brings an increased swell and precipitation potential towards the weekend. Some discontinuity has recently developed in the numerical guidance over the last 24 hours, with the GFS now being a little faster than its European (ECMWF) counterpart. Additionally, the wave heights are significantly higher in the numerical forecasts compared to tonight's feature, but this too was the case a few days out late last week, so we'll continue to wait and see what shakes out. In either case, the weekend front does look to have more push to it, so swell heights will probably be higher, just how much is the question? && .Marine... The main concern in the short term is the rip risk and potential need for a high surf advisory. In general, swell heights will build, especially on Wednesday into Wednesday night for Saipan and Tinian, and for Wednesday evening into Thursday afternoon for Rota and Saipan. At this time, a high risk of rip currents is likely, especially for northern-facing reefs, especially for the CNMI. That said, given a periodicity of 13 seconds (on average) and surf heights of 9 feet, that puts us into hazardous surf conditions, and a high surf advisory is a distinct possibility for the Wednesday afternoon into Thursday time frame. Was tempted to hoist such a headline with this package, but after some in-house discussion, given the weakening trend in the data and current forecasts marginally reaching said criteria, we opted to give it one more data set before making the call. && .Eastern Micronesia... The synoptic pattern in Eastern Micronesia is a gentle, chaotic trade-wind regime with moisture capped in the low levels. There are several small surface troughs, the largest running north of Chuuk, Pohnpei and Kosrae but south of Kwajalein. This has been producing two bands of clouds with scattered showers. The first is north of the islands, and has been diminishing the last several hours. The other is south of the islands, and is still holding together. Pohnpei and Kosrae are at the extreme northern edge of the clouds associated with the southern band. For this reason worded them mostly cloudy with isolated showers. For most of Wednesday through Friday, the clouds should slip south and west of them, then for the weekend could come closer again. In Majuro, the clouds are to the east behind another trough. They should start to move in Wednesday night, however the rainfall amounts look a bit anemic, so kept the showers at isolated coverage, just raised the sky cover to mostly cloudy. The seas are expected to rise, however they should max out at 8 feet, at least within the forecast period. The winds will also rise, maxing out at 20 knots at Kosrae and Majuro, although they could reach up to 25 knots at Pohnpei. This possible small craft advisory is the only anticipated weather hazard, as the moisture looks to remain capped at a low enough level to prevent thunderstorm activity. && .Western Micronesia... Chuuk is between the two cloud bands, the one north of the trough and the one south of the trough. This allowed them to be mostly clear tonight, and it could last through Wednesday night. Thursday and Thursday night clouds will increase a bit, so upped the sky to partly cloudy, adding isolated showers back in. On Friday into the weekend, similar to Eastern Micronesia, the clouds increase further, so went mostly cloudy. However, the rainfall amounts also looked a bit anemic here, so kept the shower coverage isolated. Yap is on the leading edge of a drier air mass, so worded their sky cover mostly clear as well. Based on satellite it will only last through tonight though. On Thursday the GFS shows a burst of convection, so made that period mostly cloudy with scattered showers. It will be short lived though, with Friday and the weekend back to isolated showers, although the clouds will hang on somewhat though. Koror is looking mostly cloudy tonight as the drier air has not hit them yet. They will clear up a bit Wednesday, however on Wednesday night there will be a burst of convection at Koror, likely the same phenomenon driving the burst at Yap. Afterward, Koror is expected to remain mostly cloudy with isolated showers for the remainder of the period. No weather related hazards are anticipated for Chuuk. At Koror and Yap, especially for the weekend, seas will likely rise to 10 feet, possibly requiring a small craft advisory. In addition, Yap could have winds up to 25 knots for the weekend. The only other weather related is a slight chance of thunderstorms, mainly at Yap, around Thursday. So far today, the lightning has all been concentrated south of 5N, that could change if the right feature developed though. So, for lightning, Yap will apparently be the place to watch. Koror is a distant second, distant enough that I didn't word the forecast for it. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...None. Marianas Waters...None. && Marianas: Doll Micronesia: Stanko
The office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 11:23 AM CST | Rip Current Statement | GUM | 3 days |
Nearby
High Surf Advisories in Guam, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.